Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 263, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 8:23 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 8:23 PM MDT (02:23 UTC)
- Expired
- Sep 3, 2018, 9:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:36 PM MDT | HAIL 1 | 3 N Dickinson, ND | HAIL LASTED ABOUT 2 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:44 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
489
WUUS53 KBIS 040223
SVRBIS
NDC025-089-040315-
/O.NEW.KBIS.SV.W.0263.180904T0223Z-180904T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
823 PM MDT MON SEP 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Dunn County in southwestern North Dakota...
Stark County in southwestern North Dakota...
* Until 915 PM MDT.
* At 822 PM MDT, a severe thunderstorm was located near South Heart,
or 8 miles west of Dickinson, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dickinson around 840 PM MDT.
Taylor around 910 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4697 10323 4698 10322 4698 10304 4705 10303
4726 10247 4669 10227 4668 10322 4670 10323
TIME...MOT...LOC 0222Z 254DEG 27KT 4692 10297
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
730
WWUS53 KBIS 040238
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
838 PM MDT MON SEP 3 2018
NDC025-089-040315-
/O.CON.KBIS.SV.W.0263.000000T0000Z-180904T0315Z/
Dunn ND-Stark ND-
838 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN DUNN AND STARK COUNTIES...
At 838 PM MDT, a severe thunderstorm was located 5 miles north of
Dickinson, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Taylor around 910 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4692 10305 4698 10304 4699 10304 4705 10303
4726 10247 4669 10227 4668 10322 4670 10323
4680 10323
TIME...MOT...LOC 0238Z 254DEG 27KT 4695 10279
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE865
WWUS53 KBIS 040251
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
851 PM MDT MON SEP 3 2018
NDC025-089-040315-
/O.CON.KBIS.SV.W.0263.000000T0000Z-180904T0315Z/
Dunn ND-Stark ND-
851 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL DUNN AND NORTHEASTERN STARK COUNTIES...
At 851 PM MDT, a severe thunderstorm was located 8 miles northwest of
Gladstone, or 9 miles northeast of Dickinson, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Taylor around 910 PM MDT.
Other locations impacted by this severe thunderstorm include
Hirschville and New Hradec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4703 10294 4726 10247 4681 10231 4681 10276
TIME...MOT...LOC 0251Z 254DEG 27KT 4698 10265
HAIL...1.00IN
WIND...60MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Sep 3, 2:35 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 335 PM CDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Sep 3 2018 Thunderstorms are the main focus in the short term period. Overall, there are very few changes this forecast period from the previous forecast. Convection still looks to develop between 5-6 pm cdt per latest CAM model output. This is slightly later than earlier runs of the CAMS and also a little farther south. However, convection does expand quickly northward into SE Saskatchewan and SW Manitoba. Storm mode still indicates a blend with discrete supercells possible early on (especially south) with a transition to multicellular and QLCS later tonight. SPC day 1 outlook did expand the slight risk area a little farther east along the Canadian border. Latest iterations of the HRRR are supporting a possible QLCS segment pushing into the Turtle mountains late this evening. Stronger Bulk shear along the Canadian border with shear aligned almost due parallel to the convective line would support this scenario. After 06 UTC Convection appears to diminish as it moves into a more strongly capped environment over central and eastern ND, combined with the diurnal increase in CIN with the loss of heating. Continued a mention of severe this early evening west and mid to late evening central, extending as far east as a line from around Hettinger to near Bismarck and into the Turtle mountains. Areas east of this, at this time, would appear to have a limited chance of severe weather late tonight. Convection may linger through the morning over the southern James River Valley. Although we are only expecting shower activity with a slight chance of thunder. Cool high pressure builds over the area through the remainder of the day Tuesday, with temperatures in the low 60s northwest to the lower 70s in the southern James River Valley. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Sep 3 2018 We have introduced patchy frost into the forecast across the northwest and north central Late Tuesday night into Wednesday morning as Cool high pressure slides into northern ND by 12 UTC Wednesday. We utilized guidance on the cooler side of the envelope of solutions, but not the coolest. Later shifts can adjust as needed but we will need to monitor for possible frost/freeze highlights mainly along and north of the highway 200 corridor. Quiet weather is in store Wednesday through Thursday. A blend of model guidance produces a chance of showers and thunderstorms Thursday night into Friday morning, mainly along the International Border in an area of warm advection and weak impulsed moving through a quasi-zonal flow. Another wave moves through the region Saturday into Sunday but models are not in as good agreement here, but it does result in some slight chance pops. After the cooldown on Wednesday, Temperatures quickly rebound to values near normal through the remainder of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Sep 3 2018 VFR conditions to begin the 18Z TAF period. Scattered to broken low vfr Ceilings this afternoon at KJMS. Otherwise clear skies elsewhere until convection begins late afternoon/early evening. Kept a VCTS at KISN as thinking now is convection may develop just east of here. Added a Tempo period at KDIK and KMOT for convection in the 03-06 UTC timeframe. With move uncertainty with convection farther east, just added a VCTS at KBIS and KJMS using latest HRRR for guidance on timing. After convection moves through winds become north to northwest and remain northerly through the rest of the 18Z TAF period. We did add a mention of MVFR ceilings developing at KJMS late tonight and lingering into Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 3, 8:19 PM MDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 919 PM CDT Mon Sep 3 2018 NDZ003-004-010>012-018>021-032>034-040>045-050230- Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-Oliver- McLean-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. NDZ005-013-022-023-025-035>037-046>048-050-051-050230- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 919 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-017-031-050230- Divide-Burke-Williams-McKenzie-Golden Valley- 919 PM CDT Mon Sep 3 2018 /819 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Local storm report, Sep 3, 6:43 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD 4 ENE MUD BUTTES 46.05N 103.69W
09/03/2018 BOWMAN ND AIRPLANE PILOT
EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
CLOUD HAD DEVELOPED.
&&Local storm report, Sep 3, 7:07 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BELFIELD 46.89N 103.19W
09/03/2018 M1.00 INCH STARK ND TRAINED SPOTTER
HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
LASTED UNTIL 755 PM.
&&Local storm report, Sep 3, 7:35 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL NEW TOWN 47.98N 102.49W
09/03/2018 E0.75 INCH MOUNTRAIL ND PUBLIC
&&Local storm report, Sep 3, 7:51 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL BELFIELD 46.89N 103.19W
09/03/2018 E0.88 INCH STARK ND TRAINED SPOTTER
LOTS OF NICKEL SIZE HAIL FALLING.
&&Local storm report, Sep 3, 8:02 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL BELFIELD 46.89N 103.20W
09/03/2018 E1.00 INCH STARK ND PUBLIC
QUARTER SIZED HAIL AND WINDS TO 40 MPH.
&&Local storm report, Sep 3, 8:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL BELFIELD 46.88N 103.20W
09/03/2018 M1.25 INCH STARK ND LAW ENFORCEMENT
HALF DOLLAR SIZE HAIL AND MINOR STREET
FLOODING IN BELFIELD.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Sep 3, 6:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 59 min |
| Sep 3, 6:22 PM MDT | Tornado Warning | BIS | Bowman | 23 min |
| Sep 3, 6:29 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 61 min |
| Sep 3, 6:30 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 28 min |
| Sep 3, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Sep 3, 6:58 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 62 min |
| Sep 3, 7:09 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 66 min |
| Sep 3, 7:40 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 50 min |
| Sep 3, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Sep 3, 8:22 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 38 min |
| Sep 3, 10:01 PM MDT | Special Weather Statement | BIS | Oliver | 29 min |
| Sep 3, 11:08 PM MDT | Special Weather Statement | BIS | Sheridan | 52 min |
| Sep 3, 11:20 PM MDT | Special Weather Statement | BIS | Morton | 40 min |
| Sep 4, 12:16 AM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Sep 4, 1:03 AM MDT | Special Weather Statement | BIS | Burleigh | 42 min |
| Sep 4, 2:06 AM MDT | Special Weather Statement | BIS | Kidder | 39 min |
| Sep 4, 2:57 AM MDT | Special Weather Statement | BIS | Stutsman | 48 min |
| Sep 4, 5:58 AM MDT | Special Weather Statement | BIS | Logan | 47 min |
| Sep 4, 6:36 AM MDT | Special Weather Statement | BIS | Logan | 39 min |
| Sep 4, 7:09 AM MDT | Special Weather Statement | BIS | LaMoure | 51 min |
| Sep 4, 7:51 AM MDT | Special Weather Statement | BIS | LaMoure | 24 min |
| Sep 4, 1:50 PM MDT | Frost Advisory | BIS | Bottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.